Home › Forums › Infant Reflux Information › Medicines › Medication Allergies
- This topic has 6 replies, 1 voice, and was last updated 19 years, 6 months ago by
Anonymous.
-
AuthorPosts
-
April 15, 2007 at 5:49 pm #30584
Anonymous
InactiveI had originally posted this as a reply in another thread, but thought perhaps not many people would see it there. As I feel very strongly that this is something all parents should know, I thought I would start a new topic about medication allergies.
As a pharmacist, this is what I advise my customers about allergies to medications. There are 2 types of allergic reactions:
The most serious, but less common, is an immediate reaction called anaphylaxis which needs immediate medical treatment or it can certainly be life threatening. Anaphylaxis is when the airways swell, and the child begins to have difficulty breathing. The airways can even swell so much that the child cannot breathe. This is why it requires immediate medical attention. If after giving a child an antibiotic, you notice any swelling of the mouth, lips, tongue or difficulty breathing call an ambulance or get to the emergency room immediately.
The second type of allergic reaction is more common, but non-life threatening. This usually involves a skin rash, predominantly on the torso (chest, stomach, back) and can show up anywhere from within 24 hours to up to a week after starting the medication. This is not life threatening, but the medication should be discontinued and the doctor contacted in order to change to a different class of antibiotic.
Now there are a few other things you should know about allergic reactions:
- They do not always show up the first time the child takes the antibiotic – they may show up when the medication is taken a second time. So just because they had no reaction the last time they took that med, you still have to watch for signs of allergy if the med is taken again.
- If the child has a skin rash allergic reaction to a medication, they should not take that medication again, or any medication of the same class, because the reaction could worsen next time and become the more serious anaphylaxis reaction.
- If a child ever has an anaphylactic reaction to any medication, food, or bee sting, you should always carry an Epi-pen or other type of epinephrine injection in case they should have that type of reaction again. Know how to use it in advance – your doctor or pharmacist can go over this with you. Hopefully you will never need it, but if you do, you will be glad you had it. Also check the expiration dates regularly, because they usually expire within about 12-18 months of being manufactured. If it is expired, have your pharmacy dispose of it, and get a new one.
- Reactions such as nausea, vomiting, or diarrhea to an antibiotic are not allergic reactions. They are side effects. While you may not want to give your child that exact medication again, the child could still use medications of the same class in the future, as they may not have the same side effects. For example, many people get nausea from Erythromycin, but it is not an allergy. They could still take Zithromax, Biaxin, etc, which are medications in the same class, and likely not have any nausea.
- Remember the name of any med your child has an allergic reaction to! Write it down, and keep it in your wallet so you have it when you see a doctor. Tell the pharmacy of any allergies, as the pharmacy is often a “second check” to make sure that the medication prescribed is not one the child may react to.
I hope this is helpful. I want every parent to know what to watch for, and what to do if an allergic reaction happens!
April 15, 2007 at 7:59 pm #30607Anonymous
InactiveThank you for posting! That was very informational!
April 16, 2007 at 10:20 am #30643Anonymous
InactiveThank you Sheri for the important information. Seth is allergic to penicillin and had taken Amoxicillin two times prior with no noticeable reactions but then reacted horrible the third time it was prescribed with a rash and hives.
The same thing happened to me with Bactrim- I had taken it before with no reaction but the second time had such a severe reaction that my dr. said it probably would have been anaphylactic if I had not also been taken the allergy med. Allegra at the same time.
Both instances were so scary that I now carry Benadryl at all times!!
April 16, 2007 at 10:41 am #30649Anonymous
InactiveDylan had a reaction to Zythromax, but the second time he took it, not the first. Kind of a bummer as it is an easy med to give and for such a short time.
Just curious, Sheri. Can they become Not allergic to a med at some point? Will that ever not be the case, or is it once an allergy, always an allergy?
April 16, 2007 at 4:24 pm #30691Anonymous
InactiveI’m allergic to amoxil and clyndamicin. I get a funny tingly feeling in my face, and hives/rash all over my body. It’s worse with the amoxil. Strangely though, I went for allergy testing and they told me that I’m not allergic to the amoxil. But the same reaction happened again when I tried it.
Don’t know why I’m talking about it, I know it’s kind of irrelevant. I just found it wierd.
April 16, 2007 at 4:28 pm #30693Anonymous
InactiveSheri, since you’re a pharmacist, do you mind me asking a question? (Don’t answer it, if you feel it’s inappropriate, I’m just curious.)
Prior to coming on this site, had you ever heard of the 30 minute rule for giving a DR PPI, or the compounding rules for compounding IR PPIs? Had you ever heard of giving high doses of PPI like the marci-kids standards?
I’m trying to figure out why none of the pharmacies I’ve been to know these things and how to help other people to make sure that their babies don’t go through what I went through with Hailey.
April 16, 2007 at 5:44 pm #30702Anonymous
InactiveAnn Marie: As far as we know, once allergic to a medication, always allergic to that medication. Good question!
Lori: As for the amoxicillin, I would try to avoid it and any other penicillin. The rash is a typical allergy symptom, and the tingling in the face makes me worry about anaphylaxis. You aren’t the first to have allergic symptoms to a drug, only to have the testing contradict it – I don’t know why, but that does seem to happen sometimes. But just to be on the safe side, I would avoid it especially since there are many other antibiotic options.
I don’t mind you asking about the PPIs at all! To be perfectly honest, we were taught absolutely nothing about giving PPIs to children in University. I didn’t even know they could be used for children until I had babies with reflux myself! I had never seen a prescription for a PPI written for a child until we had one written for Paige. When we did study antacids, H2 blockers, and PPIs in University, it was always in relation to adults, and I had never heard anything about giving a PPI 30 minutes before a meal, not even from the drug reps themselves. It’s shoking really! As for compounding, we are taught very little of that in school. Most pharmacists learn about compounding on the job, or if they want to specialize in that area, they take additional studies on their own.
I absolutely don’t want to make excuses for pharmacists (or doctors) not knowing this kind of information – we should. We have to start educating ourselves better. However, I think this is relatively new research that MARCI-kids has done, and unfortunately, research like this doesn’t get a lot of recognition in the medical community unless it is published in a major medical journal, or unless it is gathered by a major placebo-controlled study, which no one would want to do on infants. As well, the drug companies that make these PPIs likely don’t see children as being a major market for their product, so they don’t bother investing in studies or education on PPI use in children. So often it is the drug companies that drive prescribing habits in doctors. It is amazing how the drug reps can influence doctors! They hold big free luncheons, pitch their product, give the doctors samples, and suddenly their drug sales go way up. Hmmmm…perhaps we should convince them to start having luncheons about PPI use in infants – nothing like a free meal and samples to get doctors prescribing! (I don’t know if I am poking fun or serious!)
-
AuthorPosts
- You must be logged in to reply to this topic.
